Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 67, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 21, 2002, 5:11 PM EDT for Candler County, Georgia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 21, 2002, 5:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Candler County, GA
The radar
The Charleston,SC radar (KCLX), 101 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:35 PM EDT | Hail 0.75 | Metter, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KNIP), launched 12:00Z, 9.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
602
WUUS52 KCHS 212111
SVRCHS
GAC043-212145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
510 PM EDT SUN JUL 21 2002
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CANDLER COUNTY IN SOUTHEAST GEORGIA.
* UNTIL 545 PM EDT.
* AT 510 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
SOUTHEAST OF ALINE...OR ABOUT 7 MILES SOUTHWEST OF METTER...MOVING
NORTH AT 10 MPH.
DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$
LAT...LON 3241 8225 3230 8217 3229 8197 3240 8194
3252 8203What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:30 PM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 21, 1:30 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 130 PM EDT SUN JUL 21 2002 EARLY AFTN SAT IMAGES AND RADAR SHOW ACTIVITY BEING CONTAINED TO THE W AND S OF THE CWA. WK SFC LO IN E CNTRL GA WITH CENTRAL PORTION OF UPR VORT MAX AIDING CONVXTN AGAIN OVR NRN FL. SHORT RANGE MODELS IN GENERALLY GOOD AGREEMENT WITH WX DEPICTION OVER THE NEXT FEW DAYS. ETA TRIES TO BRING ONSHORE FLOW LATE MON AT LLVLS...PREFER TO STICK CLOSER TO THE AVN WHICH KEEPS FLOW MORE SRLY ALONG THE COAST. UPR TROF MOVG INTO THE GRT LAKES RGN BECOMES PHASED WITH EXISTING LOW ACRS THE SE. ASSOCIATED FRONT GETS PUSHED PROBABLY TO WRN SECTIONS OF THE CAROLINAS AND POINTS FURTHER W BY MID-WEEK BEFORE WEAKENING. EXPCT GREATER DEPTH IN MSTR BEGINNING TONIGHT AND PERSISTING THROUGH DURATION OF THE FCST. LIKE THE TREND OF HIGHER POPS BEGINNING MON THRU TUE AS VORT MAX GETS STRETCHED ALONG THE SOUTHEAST COAST. WILL NOT GO AS HIGH AS THE LIKELY AVN THOUGH... PREFER A GOOD CHC AFTN AND CHC OVERNIGHT. IN THE SHORTER TERM...WILL PUT A 30 POP ACRS THE BOARD FOR TONIGHT. PLAN A MIX BETWEEN MOS AND MAV TEMPS THRU THE PD. EXTENDD...NOT A LARGE CHG EXCPT TO BUMP UP AFTN/EVE POPS SLIGHTLY EACH DAY. CWF...PERSISTENCE IN SYNOPTIC PATTERN AND MARINE FORECASTS THIS WEEK. ATLC HIGH PRES AS WELL AS LOW PRES ACROSS THE SE STATES MOVE LITTLE THRU WEEKS END AND SSW FLOW WILL CONTINUE. SFC PRES GRADIENT TIGHTENS ON MON AND THEN REMAINS FAIRLY CONSTANT INTO THU. THE FORECAST GRADIENT IS SUPPORTIVE OF 15 TO 20 KT AT TIMES AND SEAS 3 TO 4 FT NEAR SHORE AND 4 TO 5 OFFSHORE. CHS 74 89 74 89 / 30 50 30 50 SAV 73 90 74 90 / 30 50 40 50 CHL 79 87 79 88 / 30 50 40 50 NBC 75 90 75 90 / 30 50 40 50 RBW 73 90 72 90 / 30 50 40 50 .CHS... GA...NONE. SC...NONE.
In the hours before
Local storm report, Jul 21, 5:00 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
500 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 3 E BONNEAU SC .75 INCH HAIL
07/21/02 BERKELEY REPORTED BY
CPM OBSERVER
RVTThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:45 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch | 45 min |
| Jul 21, 5:27 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 48 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.